Skin republic
(The Freeman) - March 25, 2019 - 12:00am

Dear Dr. Jen,

I have rashes on my chest and scalp.  I have been prescribed with a steroid lotion and it goes away but then comes back again. I have been using the lotion for two months already.  I noticed that my skin has started to sag and have stretch marks. What else can I use?

Janis

Dear Janis,

It is hard to diagnose what the rashes are with very minimal description given. It can be an allergy, seborrheic dermatitis, folliculitis or even psoriasis.  Steroid can relieve these conditions temporarily.  In the case of allergy, if the cause of the allergy is not removed, then the rashes can recur.

Prolonged use of steroid creams or lotions can have side effects.  Skin atrophy and stretch marks are one of the few side effects of long-term usage.  At this point, using steroid without finding out what the condition really is can be detrimental to your skin. Hold off on self-medicating for now.  Your PDS dermatologist can do a biopsy to ascertain what the diagnosis is. Once the diagnosis is determined treatment is easily started.

Dear Dr. Jen,

I am fond of popping my pimples and now they have deep scars.  What should I do?  Can I use contractubex on my face?  Will this cause more pimples?

Carl

Dear Carl,

It is never a good idea to pop your pimples, no matter how tempting it can be. Popping pimples can damage your skin in several ways. When you pick the top part of the pimple, this can un-roof the pimple and help create that pock mark.  When you try to squeeze out the pus or contents of the pimple, you unknowingly force the contents deeper into the dermis, thereby creating more pimples later on.  Also, when the pimple is not yet “ripe,” forcing the contents out might create a bigger hole and delay healing.  This can leave your skin with depressed or crater-like scars.

For depressed scars, contractubex and other scar treatment gels may not work as well as they do in keloidal scars.  And yes, it may lead to more pimples by blocking some pores. None of the ointments usually work for pock marks.  Laser treatment may be your best bet.

Dr. Tan is a diplomate of Philippine Dermatological Society (PDS) and is affiliated with the Perpetual Succour Hospital (PSH). Information on PDS is at www.pds.org.ph. Questions or concerns regarding the skin may be sent by text to 0932 857 7070 or emailed to askskinrepublic@gmail.com; or coursed thru The Freeman – (032) 2531276, or thru PSH – (032) 2338620 and 2325929. Inquiries will be forwarded to Dr. Tan.

SKIN REPUBLIC
Philstar
  • Latest
Latest
Latest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

SIGN IN
or sign in with